Heavy Snow, Wasatch Mountains I-80 North
- When
- January 23, 1:00 AM MST to January 26, 11:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- COOP Observer
Snowbasin Mid-Bowl received a storm total of 28 inches of new snow.
A series of cold and very moist storm systems moved through the state of Utah over a period of a few days, dropping heavy snow on the higher terrain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A series of cold and very moist storm systems moved through the state of Utah over a period of a few days, dropping heavy snow on the higher terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 22, 8:57 PM MST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 857 PM MST THU JAN 22 2009 .SYNOPSIS...A SERIES OF WEAK BUT MOIST WEATHER DISTURBANCES WILL AFFECT THE REGION THROUGH FRIDAY. A STRONGER LOW PRESSURE SYSTEM WILL DEVELOP ALONG THE WEST COAST LATE THIS WEEKEND. THIS LOW PRESSURE WILL DEVELOP A MILD AND MOIST SOUTHERLY FLOW ACROSS UTAH FOR EARLY NEXT WEEK. && .DISCUSSION...COLD AIR REMAINS IN PLACE IN THE NORTHERN PORTIONS OF THE NORTHERN WASATCH FRONT AND THE CACHE VALLEY THIS EVENING. SOME REPORTING STATIONS IN THE CACHE VALLEY ARE STILL IN THE MID 20S BUT MOST ARE AROUND 30 DEGREES. HAVE OPTED TO EXTEND THE FREEZING RAIN ADVISORY UNTIL 3AM FIGURING THAT IT WILL TAKE SOME TIME FOR THE COLD AIR TO FULLY ERODE. MINIMUM TEMPERATURE FORECASTS FOR TONIGHT WERE BUMPED UPWARDS BY SEVERAL DEGREES IN MANY PLACES AS THE AIR MASS IS MOIST AND MILD AND VERY LITTLE IF ANY COOLING EXPECTED OVERNIGHT DUE TO INTERMITTENT PRECIPITATION ACROSS THE NORTH AND CLOUDY SKIES ELSEWHERE. THE CIRCULATION THAT WAS OVER NORTHERN CALIFORNIA THIS AFTERNOON IS MOVING QUITE STEADILY EAST NORTHEAST AND IS CURRENTLY OVER THE TRISTATE AREA OF IDAHO...NEVADA AND OREGON. THE NAM TAKES THIS DISTURBANCE EAST AND THEN A LITTLE SOUTHEAST AS IT MOVES INTO WYOMING. THIS TRACK WILL KEEP THE BEST DYNAMICS JUST NORTH OF THE CWA SO THE THREAT OF MUCH ACCUMULATING SNOW IN THE MOUNTAINS ABOVE 7500 FT IS NOT GREAT. HOWEVER...THIS IS A MILD AND MOIST SOUTHWEST FLOW ACROSS THE REGION SO WHAT SNOW DOES FALL WILL BE HIGH DENSITY. WATER EQUIVALENTS MAY BE 0.60 TO 0.80 OF AN INCH BUT SNOW AMOUNTS SHOULD BE LESS THAN 6 INCHES. HAVE REMOVED SNOW FROM ALL VALLEY FORECASTS FOR TONIGHT AS FORECAST SOUNDINGS DO NOT SUPPORT THE FORMATION OF SNOW. RAIN WAS STILL BEING REPORTED AT 7500 FEET AS OF 830 PM. AS THE SHORTWAVE DISTURBANCE MOVES BY FRIDAY MORNING THERE IS A BETTER CHANCE THAT SNOW MAY MIX IN IN THE NORTHERN MOUNTAIN VALLEYS AND SOUTHWEST WYOMING AS SOME COOLING OCCURS AT LOW TO MID LEVELS. HAVE BRUSHED UP THE WORDING FOR MANY NORTHERN ZONES FOR FRIDAY MORNING TO REMOVE THE MENTION OF SNOW. && .AVIATION...HIGH END IFR VISIBILITIES ARE EXPECTED TO CONTINUE THROUGH ABOUT 15Z AT THE SLC TERMINAL IN LIGHT RAIN. VISIBILITIES COULD BRIEFLY IMPROVE TO LOW END MVFR DURING THIS TIME PERIOD. CEILINGS ARE EXPECTED TO REMAIN BETWEEN 5000 AND 6000 FEET OVERNIGHT...WITH A 20 PERCENT CHANCE THAT THEY WILL DROP BELOW 5000 FT BUT REMAIN ABOVE 3000 FT. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FREEZING RAIN ADVISORY UNTIL 3 AM FRIDAY FOR UTZ001-UTZ002. WY...NONE. && PUBLIC...STRUTHWOLF AVIATION...HOSENFELD FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 459 AM MST THU JAN 22 2009 UTZ001>016-019>021-517-518-WYZ021-231200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 459 AM MST THU JAN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT PATCHY FOG HAS REDEVELOPED ACROSS PORTIONS OF CENTRAL AND NORTHERN UTAH THIS MORNING. THE FOG MAY BE LOCALLY DENSE IN THE VICINITY OF THE GREAT SALT LAKE. PRECIPITATION FROM THE NEXT DISTURBANCE WILL OVERSPREAD THE REGION LATER THIS AFTERNOON AND TONIGHT. THE MOUNTAINS AND COLDER VALLEYS WILL SEE ACCUMULATING SNOWFALL...WITH RAIN EXPECTED ELSEWHERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM IS FORECAST TO DEVELOP OVER CALIFORNIA LATE THIS WEEKEND...IMPACTING THE REGION EARLY NEXT WEEK. THERE IS A POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTHERN UTAH WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATION PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
5 heavy snow. Local standard time, as filed.
Snowbasin Mid-Bowl received a storm total of 28 inches of new snow.
Alta and Brighton Crest both received 40 inches of new snow for the storm.
Chalk Creek #1 SNOTEL received a storm total of 4.00 inches liquid equivalent, or approximately 30 inches new snow based on snow ratios at similar elevations.
The Mammoth Cottonwood SNOTEL received 3.10 of liquid equivalent for the storm, or about 24 inches of new snow based on snow ratios at similar elevations.
Kolob SNOTEL received 3.50 inches of new liquid, some of which fell as rain, making the approximate snowfall 25 inches for the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151680, 151681, 151685, 151690, 151691.